Alert archive / Mississippi / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 229, NWS Memphis, TN

July 2, 2014Monroe County, Mississippi

NWS Memphis, TN issued this severe thunderstorm warning at Jul 2, 2014, 5:35 PM CDT for Monroe County, Mississippi. It was in force for 25 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 2, 2014, 5:35 PM CDT (22:35 UTC)
Expired
Jul 2, 2014, 6:00 PM CDT
In force
25 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon

County Monroe County, MS

The radar

The Columbus AFB radar (KGWX), 8 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 2, 5:35 PM CDTTSTM WND DMGBecker, MSTREES AND POWER LINES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 10.6 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2014-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 697 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2014-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
697 J/kg
Mixed-layer CIN
-198 J/kg
Mixed-layer LCL
1414 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

682 
WUUS54 KMEG 022235
SVRMEG
MSC095-022300-
/O.NEW.KMEG.SV.W.0229.140702T2235Z-140702T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
535 PM CDT WED JUL 2 2014

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

* UNTIL 600 PM CDT

* AT 535 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. 
  THIS STORM WAS LOCATED NEAR ABERDEEN...AND MOVING EAST AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ABERDEEN
  AND AMORY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

.STAY TUNED TO THIS BROADCAST FOR THE LATEST UPDATES AND INFORMATION.
TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5.

&&

LAT...LON 3380 8823 3375 8824 3374 8825 3374 8831
      3372 8832 3375 8864 3408 8863 3408 8820
TIME...MOT...LOC 2235Z 274DEG 36KT 3387 8844

$$
1 follow-up statement
458 
WWUS54 KMEG 022258
SVSMEG

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
558 PM CDT WED JUL 2 2014

MSC095-022309-
/O.EXP.KMEG.SV.W.0229.000000T0000Z-140702T2300Z/
MONROE MS-
558 PM CDT WED JUL 2 2014

...THE SEVERE THUNDERSTORM WARNING FOR MONROE COUNTY WILL EXPIRE AT
600 PM CDT...

AT 559 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO
LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE
SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.

LAT...LON 3380 8823 3375 8824 3374 8825 3374 8831
      3372 8832 3375 8864 3408 8863 3408 8820
TIME...MOT...LOC 2259Z 274DEG 36KT 3385 8815

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:48 PM CDT, 1 hour 47 minutes earlier.

Area forecast discussion, Jul 2, 3:48 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
348 PM CDT WED JUL 2 2014

.DISCUSSION...

AN UPPER LEVEL LOW PRESSURE SYSTEM MOVING SOUTHEAST ACROSS THE
MIDDLE MISSISSIPPI VALLEY TOWARDS THE MID SOUTH THIS AFTERNOON
WILL CONTINUE TO ENHANCE LIFT ALONG AND SOUTH OF A SURFACE FRONT
STRETCHED FROM WESTERN KENTUCKY ACROSS EASTERN ARKANSAS. THE
AIRMASS HAS BECOME MODERATELY UNSTABLE WITH MLCAPES AROUND 2000
J/KG AND MID LEVEL LAPSE RATES AROUND 6.5 C/KM. SCATTERED SHOWERS
AND THUNDERSTORMS HAVE DEVELOPED ALONG AND AHEAD OF THE FRONT. A
FEW OF THESE STORMS HAVE REACHED SEVERE LIMITS AND THIS POTENTIAL
WILL CONTINUE THROUGH EARLY THIS EVENING. THE PRIMARY THREATS WILL
BE DAMAGING WINDS AND LARGE HAIL...BUT THE THREAT SHOULD REMAIN
ISOLATED. ALL CONVECTION SHOULD DIMINISH LATER THIS EVENING AS THE
FRONT DROPS SOUTH OF THE REGION AND A DRIER AIRMASS FILTERS SOUTH.

CANADIAN HIGH PRESSURE AT THE SURFACE WILL BUILD OVER THE MID
SOUTH ON THURSDAY AND REMAIN IN PLACE THROUGH MUCH OF THE HOLIDAY
WEEKEND. DRY WEATHER ALONG WITH COOLER TEMPERATURES AND LOWER
HUMIDITY LEVELS CAN BE EXPECTED. TEMPERATURES WILL SLOWLY MODERATE
BACK TO NEAR SEASONAL AVERAGES ALONG WITH INCREASING HUMIDITY
LEVELS BY THE END OF THE WEEKEND.

THE UPPER LEVEL FLOW WILL TRANSITION BACK TO NORTHWESTERLY ALOFT
AS UPPER RIDGING OVER THE REGION BREAKS DOWN. A SERIES OF UPPER
LEVEL SHORTWAVES WILL MOVE ACROSS THE MID SOUTH IN THE FLOW ALOFT
AND BRING CHANCES FOR SHOWERS AND THUNDERSTORMS TO THE AREA FOR
THE EARLY TO MIDDLE PART OF NEXT WEEK. TEMPERATURES SHOULD REBOUND
BACK TO NEAR AVERAGE WITH A RETURN OF NORMAL SUMMER HUMIDITY
LEVELS.

JLH

&&

.AVIATION...

18Z TAF SET

VFR CONDITIONS EXPECTED THROUGH THE PERIOD. ALTHOUGH CAN/T RULE OUT
A FEW SHRAS/TSRAS DEVELOPING AHEAD OF THE FRONT. HAVE INTRODUCED
VCTS WORDING AT 19Z AT KMEM AND KMKL. WILL CONTINUE VCTS WORDING AT
KTUP. LIGHT AND VARIABLE WINDS EXPECTED AHEAD OF FRONT. BEHIND
FRONT...EXPECT NW WINDS BETWEEN 6-10 KTS. SPEEDS WILL DIMINISH AFTER
00Z BUT INCREASE AGAIN TO 8-10 KTS AFTER 14Z.

KRM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 2, 3:51 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
351 PM CDT WED JUL 2 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-032300-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
351 PM CDT WED JUL 2 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ALONG AND SOUTH OF
INTERSTATE 40 THIS AFTERNOO AND THIS EVENING. THE PRIMARY THREATS
WITH ANY STORMS THAT BECOME SEVERE WILL BE DAMAGING WINDS AND
LARGE HAIL. THIS THREAT SHOULD DIMINISH BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AT TIMES THIS AFTERNOON AND
EVENING.

JLH

In the hours before

Local storm report, Jul 2, 4:14 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
414 PM CDT WED JUL 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             SCOBEY                  33.93N 89.88W
07/02/2014  E1.00 INCH       YALOBUSHA          MS   PUBLIC

            QUARTER SIZE HAIL IN SCOBEY.

&&

AJC
Special weather statement, Jul 2, 5:08 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
508 PM CDT WED JUL 2 2014

MSZ015-016-023-022245-
PONTOTOC MS-LEE MS-CHICKASAW MS-
508 PM CDT WED JUL 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  NORTHERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  EXTREME SOUTHWESTERN LEE COUNTY IN NORTHEAST MISSISSIPPI...
  SOUTHEASTERN PONTOTOC COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS
BETWEEN 40 TO 50 MPH WAS LOCATED 9 MILES SOUTHEAST OF HOULKA AT 508
PM CDT...MOVING EAST AT 30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN CHICKASAW...LEE AND PONTOTOC COUNTIES...INCLUDING LOCATIONS
NEAR OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3393 8909 3411 8909 3410 8872 3395 8871
      3393 8872
TIME...MOT...LOC 2208Z 271DEG 25KT 3396 8888
Special weather statement, Jul 2, 5:20 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT WED JUL 2 2014

MSZ024-022245-
MONROE MS-
520 PM CDT WED JUL 2 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA SIZE HAIL OR LARGER AND WINDS AT
LEAST 40 MPH WAS LOCATED 6 MILES NORTH OF PRAIRIE AT 520 PM CDT...
MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING WILL
OCCUR WITH THIS  THUNDERSTORM.

PEOPLE IN MONROE COUNTY...INCLUDING LOCATIONS NEAR ABERDEEN AND
AMORY...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3372 8832 3369 8835 3368 8837 3369 8839
      3368 8840 3369 8873 3407 8871 3407 8831
TIME...MOT...LOC 2220Z 271DEG 15KT 3388 8863

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 12:24 AM CDTSpecial Weather StatementMEGDeSoto36 min
Jul 2, 3:21 PM CDTSevere Thunderstorm WarningMEGTallahatchie39 min
Jul 2, 3:40 PM CDTSevere Thunderstorm WarningMEGYalobusha33 min
Jul 2, 4:48 PM CDTSevere Thunderstorm WarningMEGChickasaw, Monroe42 min
Jul 2, 5:08 PM CDTSpecial Weather StatementMEGChickasaw37 min
Jul 2, 5:20 PM CDTSpecial Weather StatementMEGMonroe25 min
Jul 2, 5:51 PM CDTSpecial Weather StatementMEGLee24 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.